advertisement
Question
Posted by: Petra | 2011/12/01

weigh gain and meds

Hi Doc,

I want to ask - do antibiotics cause weight gain?
I had broncithis two weeks ago, and while I was sick I had no appetite and weighed 77.4kg''s (I could feel I had lost at least a kilo and a half because I struggled to eat and also didn''t feel to eat)
Now, about two weeks later I weigh 79.8kg''s - an entire 2.4kg''s more.
I am also expecting my monthly soon (don''t know if this also makes a difference)

What''s happening to my system?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageDietDoc

Dear Petra
Antibiotics generally do not cause weight gain. You yourself experienced that usual reaction that patients have to being ill with a respiratory illness like bronchitis and taking antibiotics which can cause lack of appetite, nausea, diarrhoea and even vomiting as side-effects. This is also probably why you lose 1.5 kg in weight. The increase in your weight during the past 2 weeks of 2.4 kg, may well be due to your impending menstruation which can cause water retention because of changes in hormonal levels. It is actually quite normal for body weight to fluctuate from day to day and even from morning to night depending on a variety of factors such as hormonal changes (esp in women), eating a high-salt diet, drinking too much water which can lead to electrolyte imbalances and further water retention, and stress.
Let your body recover properly from the illness and continue to eat a balanced diet and to ingest not more than 2,5 litres of liquid a day and your weight should stabilise after your menstruation.
Best regards
DietDoc

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

2
Our users say:
Posted by: nonhle | 2011/12/09

I am on ARV''s : aspen lamzid norvir and aspend atazanavir I have gain weight so much what can I do and terrible rash

Reply to nonhle
Posted by: DietDoc | 2011/12/02

Dear Petra
Antibiotics generally do not cause weight gain. You yourself experienced that usual reaction that patients have to being ill with a respiratory illness like bronchitis and taking antibiotics which can cause lack of appetite, nausea, diarrhoea and even vomiting as side-effects. This is also probably why you lose 1.5 kg in weight. The increase in your weight during the past 2 weeks of 2.4 kg, may well be due to your impending menstruation which can cause water retention because of changes in hormonal levels. It is actually quite normal for body weight to fluctuate from day to day and even from morning to night depending on a variety of factors such as hormonal changes (esp in women), eating a high-salt diet, drinking too much water which can lead to electrolyte imbalances and further water retention, and stress.
Let your body recover properly from the illness and continue to eat a balanced diet and to ingest not more than 2,5 litres of liquid a day and your weight should stabilise after your menstruation.
Best regards
DietDoc

Reply to DietDoc

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement